Arkansas, 2013

Tornadoes and Damaging Winds in Arkansas, January 29, 2013

January 29, 2013 · NWS LZK · 27 events in 13 counties and zones

Thunderstorms developed ahead of a cold front on the 29th, and a few of the storms became severe. There was spotty wind damage and a couple of weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$573,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorms developed ahead of a cold front on the 29th, and a few of the storms became severe. There was spotty wind damage and a couple of weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 29, 2:44 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 29, 2:44 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
244 PM CST TUE JAN 29 2013

.DISCUSSION...

TOR WATCHES ARE CURRENTLY IN EFFECT FOR PARTS OF NORTHERN AND
WESTERN AR...WHILE CONVECTION HAS BEEN LIGHT OVER CENTRAL
AREAS...WHILE A BIT MORE IN THE LAST HOUR OR TWO OVER WESTERN
AREAS. EARLIER DID SEE SOME SCATTERED SEVERE STORMS OVER OK AND
MO...BUT AT THIS TIME...OVERCAST CLOUDS HAVE HELD INSTABILITY AT
LOWER LEVELS. THE COLD FRONT WAS CURRENTLY OVER CENTRAL MO...SW TO
EASTERN OK...SW TO N TX. PLENTY OF MOISTURE WAS STREAMING INTO AR
WITH SURFACE DEW POINT TEMPS IN THE 60S...WHILE SOUNDING PRECIP
WATER VALUES WERE OVER ONE INCH. WIND PROFILES DO SHOW PLENTY OF
WIND ENERGY WITH A STRONG LOW LEVEL JET OF 30-50 KNOTS...WHILE
SOME VEERING IN THE PROFILE...HENCE SOME RISK OF ISOLATED
TORNADOES TODAY.

THE TIMING OF COLD FRONT REMAINS VERY CLOSE TO EARLIER FORECAST
PROGRESSION...THIS AFTERNOON OVER EASTERN OK TO NEAR NW AR TO MO.
THEN FAR WEST AR BY 2 TO 4 PM. AS THE AFTERNOON PROGRESSES THE
MAIN LINE OF STORMS WILL GRADUALLY MOVE EAST AND REACH THE LITTLE
ROCK AREA AROUND 00Z TO 02Z (6 PM TO 9 PM CST)...THEN EASTERN AR
9 PM TO AROUND MID NIGHT. SOME STORMS WILL BE SEEN WELL AHEAD OF
THE FRONT...AND DUE TO LOADED ATMOSPHERE...COULD BECOME STRONG TO
SEVERE...THOUGH INSTABILITY IS LACKING. STRONG TO DAMAGING WINDS
WILL BE THE MAIN THREAT WITH THE ISOLATED TORNADO THREAT. A SQUALL
LINE IS EXPECTED ALONG AND A BIT AHEAD OF THE COLD FRONT. AREAS
OF HEAVY RAIN AND STRONG SURFACE WINDS WILL ALSO BE POSSIBLE...WITH
LAKE WIND AND WIND ADVISORIES IN EFFECT.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

AHEAD OF THE FRONT AND WITH THE FRONT...PRECIP CHANCES WILL BE HIGH
THIS AFTERNOON IN THE WEST...THEN THIS EVENING IN CENTRAL
AREAS...WHILE LATER THIS EVENING TO EARLY OVERNIGHT OVER EASTERN
AREAS. DO HAVE MENTION OF SEVERE STORMS OVER ALL OF CWA DUE TO
EXPECTED STRONG CONVECTION. INSTABILITY REMAINS A KEY FACTOR...AS
WELL AS POSSIBLE TOO STRONG OF THE LOW LEVEL JET WHICH COULD SHEER
STORMS BEFORE THEY GET THE HEIGHT NEEDED FOR VERY STRONG AND LONG
LIVED CONVECTION. SPIN UP MESOS WILL BE SEEN...BUT DEPTH MAY BE
HELD AT BAY. CONVECTION WILL BE PUSHING EAST WEDNESDAY MORNING BUT
SHOULD SEE SOME WRAP AROUND AND STATUS OVER NORTHERN AR ON
WEDNESDAY BEFORE IT ALL PUSHES EAST WEDNESDAY AFTERNOON TO
EVENING. THEN DRY WEATHER CONDITIONS AND A BIT COOLER TEMPS
INITIALLY...THEN A WARM UP THROUGH LATE WEEK. A WEAK AND MOSTLY DRY
FRONT LATE THURSDAY TO FRIDAY...WITH VERY LIMITED MOISTURE. MAINLY
CLOUDS A COOLER TEMPS WITH A NW TO NW SURFACE FLOW.

&&

.LONG TERM...SATURDAY THROUGH TUESDAY

NORTHWEST FLOW WILL BRING A WEAK COLD FRONT INTO THE STATE SATURDAY.
MOISTURE WILL BE LACKING DUE TO THE NORTHWEST FLOW...AND KEPT ONLY
SLIGHT CHANCES OF RAIN IN THE FORECAST.

HIGH PRESSURE WILL FOLLOW BEHIND THE FRONT...WITH DRY CONDITIONS FOR
SUNDAY. HOWEVER...SUBTROPICAL JET WILL DEVELOP OVER THE SOUTHERN
PLAINS AND HELP BRING MOISTURE BACK TO THE STATE. RAIN CHANCES WILL
BE BACK IN THE FORECAST FOR MONDAY...AS THE NEXT FRONT MOVES INTO
THE REGION.

COOL HIGH PRESSURE WILL FOLLOW BEHIND THE FRONT TUESDAY...BUT
TEMPERATURES WILL STILL BE NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     46  52  28  54 / 100  20   0  10
CAMDEN AR         47  57  32  61 / 100  10   0   0
HARRISON AR       36  44  26  53 /  70  20   0  10
HOT SPRINGS AR    45  54  31  59 / 100  10   0   0
LITTLE ROCK   AR  47  54  31  58 / 100  10   0   0
MONTICELLO AR     50  57  33  59 / 100  10   0   0
MOUNT IDA AR      43  53  29  59 /  90  10   0   0
MOUNTAIN HOME AR  39  48  26  53 /  90  20   0  10
NEWPORT AR        48  53  29  54 / 100  20   0  10
PINE BLUFF AR     49  55  32  58 / 100  10   0   0
RUSSELLVILLE AR   43  52  28  58 /  90  20   0  10
SEARCY AR         45  51  28  55 / 100  20   0  10
STUTTGART AR      48  53  30  56 / 100  10   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ARKANSAS-DESHA-DREW-
INDEPENDENCE-JACKSON-JEFFERSON-LINCOLN-LONOKE-MONROE-PRAIRIE-
SHARP-WHITE-WOODRUFF.

LAKE WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-FAULKNER-
FULTON-GARLAND-GRANT-HOT SPRING-IZARD-JOHNSON-LOGAN-MARION-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PULASKI-SALINE-
SCOTT-SEARCY-STONE-VAN BUREN-YELL.

&&

SHORT TERM...59 / LONG TERM...58
Hazardous weather outlook, Jan 29, 5:00 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST TUE JAN 29 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL TRACK FROM THE SOUTHERN PLAINS TO THE
MID-MISSISSIPPI VALLEY TODAY. THE SYSTEM WILL DRAG A COLD FRONT
TOWARD ARKANSAS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF THE FRONT IN NORTHERN AND WESTERN SECTIONS OF THE
STATE DURING THE AFTERNOON AND EVENING HOURS.

AS THE EVENING PROGRESSES...THE FRONT WILL SURGE INTO THE
REGION...WITH A LINE OF STORMS EVOLVING. THE LINE WILL SWEEP FROM
WEST TO EAST...AND WILL MAKE IT TO THE MISSISSIPPI RIVER DURING THE
PREDAWN HOURS WEDNESDAY.

THERE IS A LOT OF WIND ENERGY SURROUNDING THE FRONT...AND STORMS
WILL TEND TO MOVE QUICKLY AT MORE THAN 50 MPH. THIS WILL INCREASE
THE CHANCES FOR DAMAGING WINDS...WITH GUSTS EXPECTED TO REACH 60 TO
80 MPH IN SOME CASES. THIS IS ENOUGH TO DOWN TREES AND POWER LINES.
TREES ARE PARTICULARLY VULNERABLE NOW FOLLOWING A WIDESPREAD DROUGHT
AND HEAVY SNOW DURING THE HOLIDAY SEASON.

WHILE INDIVIDUAL STORMS COULD CERTAINLY PRODUCE WIND DAMAGE...IT IS
ALONG THE LINE OF STORMS WHERE WIND DAMAGE SHOULD BE MOST
CONCENTRATED.

WINDS WILL ALSO TURN SOMEWHAT WITH HEIGHT...AND THIS COULD LEAD TO
ISOLATED TORNADOES. ANY TORNADOES WOULD BE MOST LIKELY IN STORMS
AHEAD OF THE MAIN LINE...OR WHERE THERE IS NO COMPETITION FOR
AVAILABLE ENERGY.

THE ONLY INHIBITING FACTOR IS INSTABILITY. THE BIG SYSTEM ALOFT
DRIVING THIS EVENT WILL LAG A BIT TO THE WEST. THE SYSTEM WILL BE
SURROUNDED BY COOLER AIR OVERHEAD...AND THAT WILL BE DELAYED. WHILE
IT WILL BE PLENTY WARM AND UNSTABLE TOWARD THE GROUND...A LACK OF
COOLING UPSTAIRS WILL KEEP THE ATMOSPHERE MARGINALLY UNSTABLE...AND
THIS COULD HELP REDUCE INSTANCES OF SEVERE WEATHER.

OTHER THAN SEVERE WEATHER...THERE IS ALSO A CONCERN FOR HEAVY RAIN.
MOISTURE LEVELS WILL BE IMPRESSIVE...AND TWO TO THREE TIMES HIGHER
THAN NORMAL. THIS WILL MAKE THUNDERSTORMS EFFICIENT RAINMAKERS. IN
GENERAL...RAINFALL SHOULD AVERAGE A HALF INCH TO AN INCH AND A HALF.
HOWEVER...TWO TO FOUR INCH AMOUNTS COULD MATERIALIZE IN PARTS OF
THE NORTH AND WEST WHERE DEVELOPMENT OCCURS AHEAD OF THE MAIN LINE.
THIS COULD RESULT IN LOCALIZED FLASH FLOODING.

GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY...WITH WIND SPEEDS FROM 15
TO 25 MPH AND GUSTS TO 35 MPH. BREEZY CONDITIONS WILL CONTINUE
TONIGHT...WITH WINDS SHIFTING TO THE WEST AND SOUTHWEST BEHIND THE
FRONT. WIND AND LAKE WIND ADVISORIES HAVE BEEN POSTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS WILL CONTINUE BEHIND A COLD FRONT ON WEDNESDAY.
WEST TO NORTHWEST WINDS AT 20 TO 30 MPH WILL BE COMMON...WITH SOME
GUSTS OVER 40 MPH. WIND AND LAKE WIND ADVISORIES ARE IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 2 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Boone

When
January 29, 4:35 PM CST
Where
Boone County, Omaha
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.450, -93.180

Trees were blown down.

Thunderstorm Wind, Boone

When
January 29, 5:05 PM CST
Where
Boone County, 2.78 mi W of Sugarloaf
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.470, -92.970

Trees and power lines were blown down.

Thunderstorm Wind, Boone

When
January 29, 5:08 PM CST
Where
Boone County, Lead Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.420, -92.900

The roof was blown off of a barn.

Thunderstorm Wind, Boone

When
January 29, 5:08 PM CST
Where
Boone County, Diamond City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.460, -92.920

Trees and power lines were blown down.

Thunderstorm Wind, Saline

When
January 29, 7:20 PM CST
Where
Saline County, 2.55 mi SSW of Sardis
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.498, -92.423

A hay barn was destroyed.

Thunderstorm Wind, Van Buren

When
January 29, 7:23 PM CST
Where
Van Buren County, 2.22 mi SSE of Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.553, -92.449

Trees were blown down.

Thunderstorm Wind, Van Buren

When
January 29, 7:30 PM CST
Where
Van Buren County, 3 mi SE of Shirley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.619, -92.282

Trees were blown down.

Thunderstorm Wind, Faulkner

When
January 29, 7:34 PM CST
Where
Faulkner County, Bono
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.250, -92.480

Power lines were blown down.

Thunderstorm Wind, Cleburne

When
January 29, 7:40 PM CST
Where
Cleburne County, Quitman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.380, -92.220

Trees were blown down.

Thunderstorm Wind, Grant

When
January 29, 7:42 PM CST
Where
Grant County, Walnut Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.400, -92.230

Power lines were blown down.

Thunderstorm Wind, Jefferson

When
January 29, 7:50 PM CST
Where
Jefferson County, Redfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.430, -92.180

Power lines were blown down.

Thunderstorm Wind, Jefferson

When
January 29, 7:52 PM CST
Where
Jefferson County, 1.84 mi NE of Redfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.448, -92.156

Several trees were blown down.

Thunderstorm Wind, Cleburne

When
January 29, 7:57 PM CST
Where
Cleburne County, Drasco
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.630, -91.950

Trees and power lines were blown down.

Tornado, Pulaski

When
January 29, 8:01 PM CST to 8:06 PM CST
Where
Pulaski County, 2.13 mi S of Bredlow Corner to 2.85 mi E of Wampoo
Rating
EF0
Path length
5.25 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.499, -92.101

An EF0 tornado blew down a few trees and took part of the roof off an old barn. This same barn lost part of its roof in a tornado on April 25, 2011.

Thunderstorm Wind, Cleveland

When
January 29, 8:06 PM CST
Where
Cleveland County, 0.36 mi WNW of Rye
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
33.732, -91.986

A microburst damaged three chicken houses, one severely, and two sheds. Several large pine trees were blown down.

Thunderstorm Wind, Hot Spring

When
January 29, 8:40 PM CST
Where
Hot Spring County, 1.68 mi W of De Roche
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.328, -93.079

Several trees were blown down.

Thunderstorm Wind, Drew

When
January 29, 8:45 PM CST
Where
Drew County, 1.39 mi NW of College Station
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.594, -91.817

On the campus of the University of Arkansas at Monticello, a large metal barn was picked up by the wind and thrown about 100 yards. No horses in the barn were injured. A roof was blown off of a cattle feeder.

Thunderstorm Wind, Drew

When
January 29, 8:46 PM CST
Where
Drew County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.630, -91.800

Trees were blown down at several locations in Monticello.

Thunderstorm Wind, Arkansas

When
January 29, 8:50 PM CST
Where
Arkansas County, 1 mi NW of Stuttgart
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.510, -91.562

A tree was blown down onto a house.

Thunderstorm Wind, Drew

When
January 29, 8:50 PM CST
Where
Drew County, 1.48 mi NNE of State School
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.600, -91.771

A tree was blown down onto a road. Two vehicles then ran into the tree.

Tornado, Drew

When
January 29, 8:51 PM CST to 8:56 PM CST
Where
Drew County, 1.34 mi NNE of Monticello Muni Arpt to 3.19 mi S of Old Union
Rating
EF0
Path length
3.57 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.649, -91.743

An EF0 tornado blew part of the roof off a mobile home and blew some shingles off several houses. A few trees were blown down, one of which fell on power lines and snapped a power pole. One carport was blown down and another one was blown into a tree line. Several outbuildings were damaged.

Thunderstorm Wind, Drew

When
January 29, 8:52 PM CST
Where
Drew County, Monticello Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.630, -91.750

Lightning, Drew

When
January 29, 8:57 PM CST
Where
Drew County, 1.72 mi SE of Monticello
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.610, -91.783

A person inside a house was shocked by lightning. The person was not transported to a hospital.

Thunderstorm Wind, Monroe

When
January 29, 9:08 PM CST
Where
Monroe County, Brinkley
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.880, -91.180

Trees and power lines were blown down.

Thunderstorm Wind, Arkansas

When
January 29, 9:30 PM CST
Where
Arkansas County, Gillett
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.120, -91.370

Trees and power lines were blown down in the Gillett area.

Thunderstorm Wind, Arkansas

When
January 29, 9:48 PM CST
Where
Arkansas County, 2.83 mi SSW of Stinking Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.384, -91.225

A tree fell on a truck, and a shed and chicken coop were destroyed.

Thunderstorm Wind, Arkansas

When
January 29, 9:57 PM CST
Where
Arkansas County, 1.06 mi WNW of Almyra
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.406, -91.417

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyThe tornado archive for Arkansas, 2013Warnings in Arkansas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422676, 422677, 422678, 422679, 422680, 422681, 422682, 422683, 422684, 422731, 423013, 423014, 422686, 422562, 422690, 422691, 422703, 422706, 422711, 422713, 422560, 422716, 422584, 422719, 422720, 422724, 422729.